How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Peter Your Own Question
Dr. Peter
Dr. Peter, Veterinarian
Category: Veterinary
Satisfied Customers: 27790
Experience:  16 years of small animal internal medicine, surgery and preventive medicine.
Type Your Veterinary Question Here...
Dr. Peter is online now
A new question is answered every 9 seconds

My dog has been taking cephalexin 250mg for the last 5 days.

This answer was rated:

My dog has been taking cephalexin 250mg for the last 5 days. Now she has weakness on her back legs and slowness,
Hello, I am Dr. Peter a licensed Veterinarian. I am happy to answer your question today. I need to ask you a few questions first to be well informed and give you the best advice. There may be a slight delay between your follow ups and my replies as I type out a thorough reply for you.

1- Why is she on Cephalexin?
2- Did the hind limb weakness come on quickly or gradually over weeks?
3- Any coughing, vomiting or diarrhea?

Customer: replied 3 years ago.

1. skin infection


2. Since yesterday


3. No. I given milk diluted with water and tolerated

1- Is she alert and responsive?
2- Did she get into anything?
3- Can you take a look at her gums and see if they are pink or pale?
4- Is she having a difficult time getting up from the floor?
Customer: replied 3 years ago.

1. yes


2. No


3. Pink, dry


4. Yes

1- Any pre existing medical conditions?
2- How much does she weigh?
3- Is she on any other medications besides Cephalexin?

I will have an answer to your question within 5-10 minutes after receiving the response to the above questions. Thank you for your patience.

Customer: replied 3 years ago.

1. No


2. 23 pounds


3. no

Pilar, the weakness you are seeing in the hind limbs is not related to Cephalexin. Common side effects of cephalexin are generally related to diarrhea, vomiting and on rare occasion allergic reactions. I believe what you are seeing is related to a pinch nerve along the back as a result of a bulging disc (intervertebral disc disease).
The better option in this case is to not wait and have her checked tonight by ER veterinarian. You see, the sooner we are able to start medical treatment in these patients the better the prognosis. If you do not have access to ER veterinarian start her on Buffered Aspirin 325mg 1/2 tablet every 12 hours. Rest her, no jumping or running for the next 4-6 weeks, follow up in the morning with family veterinarian.

If you have additional questions I will be glad to answer them.

Dr. Peter
Dr. Peter and 2 other Veterinary Specialists are ready to help you
Hi Pilar,

I'm just following up on our conversation about Chiquin. How is everything going?

Dr. Peter
Customer: replied 3 years ago.

She was diagnosed with a pinch nerve along the back as a result of a bulging disc as you diagnosed. She was given a shot of Adequan, prednisone and tramadol. She is starting to walk for short periods.

Buenas Noches Pilar, I am glad you have confirmed she has a pinched nerve. She is on some really good medications, that is excellent. Please remember though she may feel better continue to rest her for no less than 4-6 weeks.

Thank you for the update. If you have any additional questions I will be glad to answer them.

Dr. Peter
Customer: replied 3 years ago.

Muchas gracias. Thank you for your concern you are the best!

Gracias Pilar. De nada! (practicing my spanish

Attachments are only available to registered users.

Register Here

Dr. Peter

Related Veterinary Questions